Illinois, 2022

Tornado and Damaging Winds in Illinois, March 5, 2022

March 5, 2022 · NWS DVN · 11 events in 7 counties and zones

Severe thunderstorms tracked across northwest Illinois during the late afternoon and evening of Saturday March 5, 2022. Thunderstorms initially developed in southwest Iowa, and moved across central Iowa during the afternoon hours, before crossing the Mississippi River into northwest Illinois during evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms tracked across northwest Illinois during the late afternoon and evening of Saturday March 5, 2022. Thunderstorms initially developed in southwest Iowa, and moved across central Iowa during the afternoon hours, before crossing the Mississippi River into northwest Illinois during evening hours. Storms produced damaging winds and a tornado in northwest Illinois. Winds around 60-75 MPH were reported from trained spotters and first responders, with confirmed reports of damage in some locations. There was an EF-1 tornado northeast of Erie, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 5, 5:27 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 5, 5:27 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
527 PM CST Sat Mar 5 2022

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 224 PM CST Sat Mar 5 2022

On and off showers and thunderstorms have been impacting much of
eastern Iowa and northwest Illinois this morning and early this
afternoon, bringing mostly heavy rain, small hail, lightning and
brief gusty winds. This activity has been mainly elevated with a
warm front in place near the Hwy 20 corridor and increasing WAA over
the area. Temperatures as of 2 PM were in the upper 50s to low 70s,
with the later being seen mainly along and south of Interstate 80.

Not too far to the west, a surface low was analyzed over north
central Kansas, with a cold front extending to its northeast and
southwest. A dry line was analyzed to the south of the surface low
and extended all the way into southwest Texas.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 224 PM CST Sat Mar 5 2022

[Key Messages]

1) Severe thunderstorms remain possible this afternoon and evening;
main threats are damaging wind gusts, a few tornadoes and large hail

2) Very strong winds with and post-frontal with gusts of 45-50 MPH
at times

3) Quieting down Sunday with a mix of sun and clouds and cooler
temperatures

[Discussion]

Main short term concern continues to be the threat for severe
thunderstorms this afternoon and evening as the northeast moving
surface low sends the aforementioned cold front and dry slot into the
area. Not too much in the way of change has been made to the overall
forecast as we deal with a multitude of hazards and various seasons
in 24 hours. SPC maintains much of the area in a Level 2 (slight)
risk, but has increased to a Level 3 (enhanced) risk for portions of
east central Iowa. More details below.

CAMs continue to hint on two rounds of showers and storms moving
through our CWA this afternoon and evening. The first round, which
as of this hour is currently stretching along the I-35 corridor, will
reach our western counties around 3-4 PM. These storms will be
fueled by an extremely robust 40-50 knot LLJ ahead of the surface
low and cold front, which will act to increase MUCAPE to around 500-
1000 J/kg. With such ample 0-6 km shear of around 50-60 knots,
storms should have no trouble organizing despite the meager
instability (classic high shear-low CAPE). Storms in this round may
have potential to produce large hail and a tornado if they can
anchor on the warm front in place across the area.

The next round, which will be tied to the cold front, arrives this
evening across the west. Timing looks to be around 7-10 PM. Showers
and storms with the front will have potential to produce all modes
of severe weather with extremely ample low/mid level shear and
instability along and ahead of the front. Right now, wind remains
the primary concern due to the 40-50 kt LLJ aloft, and potential for
steep low-level lapse rates to mix these winds down to the surface.
(this was the primary reason for the SPC to Level 3 threat
increase). Storms will also be fast moving around 50 to 60 knots.
Will note, that depending on the evolution of this first round, this
second round may be negatively impacted if it can rob enough
instability (definitely a possibility given how early we are in the
season).

Winds will also remain a concern post-frontal with strong CAA
expected and falling temperatures. Have maintained and expanded the
wind advisory for the remainder of the CWA from 600 PM this evening
to 600 AM Sunday, with potential for winds to gust in the 45-50 MPH
range. These winds will gradually decrease Sunday with a weakening
pressure gradient.

Speaking of Sunday, quiet and cooler weather is expected as we will
be in between systems. Skies should feature a mix of clouds and sun,
with PM highs climbing into the 40s.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 224 PM CST Sat Mar 5 2022

[Key Messages]

1) Light accumulating snow Sunday evening through midday Monday

2) Dry mid-week before active weather arrives for late week

3) Temperatures trending below normal for early March

[Discussion]

Sunday...

Daytime should feature dry but mostly cloudy conditions with very
weak high pressure passing overhead. Despite the frontal passage
today, expect PM highs to climb into the low to upper 40s as this
shot of cold air is not as deep as previous intrusions (gotta love
heading into Spring!).

Sunday Night Through Monday...

Our nice shot of Spring quickly gets replaced by another shot of
Winter as our next weather maker passes through the mid-Mississippi
River Valley region. Closed upper level low pressure will reach the
Four Corners early Sunday morning, and is progged to phase with an
upstream shortwave diving south from the northern Rockies Sunday
afternoon. This phased shortwave will send robust cyclonic vorticity
advection across the Midwest, leading to surface low development over
northeast Oklahoma Sunday evening. This low will track along the 925
hPa temp gradient, with a current forecast track taking this system
into southern Illinois and the Ohio River Valley Monday morning.

The current forecast track of this system places much of the CWA on
the northwest side of the low, with most guidance depicting rather
robust deformation and lift moving into parts of the southern CWA.
Thankfully, since we start out well above freezing, precipitation
should begin as rain Sunday evening. With flow switching to the
northwest overnight and CAA moving into the area, precipitation
should begin to change over to all snow with temperatures cooling
aloft.

Due to the phasing conflicts with models, there remains some
disagreement on the exact placement of the heavier snowfall axis
over the CWA. However, there remains high confidence of much of the
area seeing accumulating snowfall, with increasing probabilities
some may see around 2-3 inches of snow. More details and potential
for products will likely follow for the next forecast package.
Thankfully, as the previous discussion eluded, the DGZ is lacking
significant moisture and lift.

Monday Night on...

Dry weather is favored through much of mid next week with several
rounds of high pressure and dry cold fronts moving through the area.
The next chance of precipitation does not arrive until next Thursday
as guidance suggests another surface low moving into the Midwest. At
this time, a mix of rain and snow is favored over the area.

Confidence is high in below normal temperatures returning to the
area with flow being dominant out of the northwest and 925-850 hPa
temperatures falling into the -15 to -20 celcius range. This would
places us with highs in the 20s/30s and lows in the single
digits/teens late next week into next weekend. Normal temperatures
for mid-March are highs in the mid to upper 40s, and lows in the mid
to upper 20s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 519 PM CST Sat Mar 5 2022

Showers and a few weak storms are lifting generally away from the
terminals at the start of the period, but the main focus is shifting
back to our west with another broken line of storms moving through
central Iowa. This line will sweep east and likely impact most if
not all of the terminals after 01z through 05z. MVFR to IFR
conditions are expected with the storms with severe weather
possible and strong winds. After the line moves through a cold
front will follow, and then low MVFR to IFR CIGs thereafter and
strong westerly winds 20-35+ kts. Cigs may climb to higher MVFR
and possibly VFR in some areas by Sunday afternoon. Winds will
remain gusty from NW on Sunday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 6 AM CST Sunday for Benton-Buchanan-Cedar-
     Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-Jackson-
     Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-Muscatine-
     Scott-Van Buren-Washington.

IL...Wind Advisory until 6 AM CST Sunday for Bureau-Carroll-Hancock-
     Henderson-Henry IL-Jo Daviess-McDonough-Mercer-Putnam-Rock
     Island-Stephenson-Warren-Whiteside.

MO...Wind Advisory until 6 AM CST Sunday for Clark-Scotland.

&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...McClure
Hazardous weather outlook, Mar 5, 2:38 PM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
238 PM CST Sat Mar 5 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-062045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
238 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong storm system will lift northeastward from eastern
Colorado today and into the Upper Great Lakes by Sunday morning.
This will bring a strong cold front across the area this evening.
A line of thunderstorms is expected to develop along the front
and quickly move across the area this evening. The main threat
will be damaging winds with a secondary threat for tornadoes.
These storms will also be moving very quickly. The Storm
Predicition Center has a Level 2 risk of severe thunderstorms for
much of the area, with a Level 3 risk in east central Iowa.

Southwesterly to westerly winds of 20 to 30 MPH with gusts up to
45 and 50 MPH will develop this evening and switch to the west
behind a cold front. A wind advisory continues for the area for
tonight into Sunday morning. Please see the latest products for
the most up to date details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Increasing confidence in a winter storm bringing rain and then snow
Sunday night and through Monday. Accumulating snowfall is also
possible. Some uncertainty on amounts still exists, but a narrow
band of heavier snowfall is possible, which can lead to a localized
max in the snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

PS

In the hours before

Local storm report, Mar 5, 8:28 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     4 SSE MOSCOW            41.54N 91.05W
03/05/2022  E65 MPH          MUSCATINE          IA   AMATEUR RADIO

&&
Local storm report, Mar 5, 8:29 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             CASCADE                 42.30N 91.01W
03/05/2022  E0.25 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&
Local storm report, Mar 5, 8:31 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HEAVY RAIN       2 ENE HAZLETON          42.63N 91.86W
03/05/2022  M1.36 INCH       BUCHANAN           IA   CO-OP OBSERVER

            IN THE PAST 12 HOURS.

&&
Local storm report, Mar 5, 8:41 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             2 NNW MUSCATINE         41.44N 91.08W
03/05/2022  E0.25 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&
Local storm report, Mar 5, 8:44 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     WEST BURLINGTON         40.82N 91.18W
03/05/2022  E50 MPH          DES MOINES         IA   TRAINED SPOTTER

            ESTIMATED 45-55 MPH WINDS NEAR THE HOSPITAL.

&&
Local storm report, Mar 5, 8:47 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             DAVENPORT MUNICIPALITY  41.61N 90.58W
03/05/2022  E0.25 INCH       SCOTT              IA   NWS EMPLOYEE

            OCCURRING RIGHT NOW AT NWS OFFICE.

&&

The radar

The Quad Cities radar (KDVN), 19 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
March 5, 8:48 PM CST
Where
Rock Island County, 1.04 mi E of (Mli) Quad City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -90.500

The ASOS at the Moline Quad Cities Airport measured a peak gust of 56 knots during the thunderstorm.

Thunderstorm Wind, Mercer

When
March 5, 8:50 PM CST
Where
Mercer County, 0.52 mi W of Aledo
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.200, -90.760

A trained spotter reported a thunderstorm wind gust of 60 MPH.

Thunderstorm Wind, Rock Island

When
March 5, 8:50 PM CST
Where
Rock Island County, 0.86 mi SE of Milan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.440, -90.560

A member of the public reported 60 MPH wind gusts and pea sized hail.

Thunderstorm Wind, Hancock

When
March 5, 9:09 PM CST
Where
Hancock County, 0.87 mi NE of St Mary
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.360, -90.920

A trained spotter reported a flipped carport but was not home at the time that it occurred. The time of the event was estimated using radar.

Tornado, Whiteside

When
March 5, 9:13 PM CST to 9:18 PM CST
Where
Whiteside County, 2.17 mi NE of Erie to 0.28 mi WSW of Denrock
Rating
EF1
Path length
3.98 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.676, -90.056

An EF1 tornado tracked across rural Whiteside County. Max wind speeds were estimated at 90-95 MPH. Damage to trees and farm sheds were found along the 4 mile long path. The tornado was 50 yards at it widest.

Thunderstorm Wind, Whiteside

When
March 5, 9:20 PM CST
Where
Whiteside County, 2.18 mi ENE of Lyndon
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.730, -89.890

An NWS Storm Survey found that a microburst with wind speeds of 80 to 85 MPH caused 1 to 3 inch broken tree branches. The tree damage was located 2 miles east northeast of Lyndon at the Rivers Edge Resort Most of the damage was blown to the east-northeast.

Thunderstorm Wind, Carroll

When
March 5, 9:22 PM CST
Where
Carroll County, Mt Carroll
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.100, -89.980

A public report of a 56 knot wind gust.

Thunderstorm Wind, Henry

When
March 5, 9:28 PM CST
Where
Henry County, 0.69 mi N of Hooppole
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.580, -89.920

A trained spotter measured a peak wind gust of 60 MPH using a handheld anemometer.

Thunderstorm Wind, Whiteside

When
March 5, 9:34 PM CST
Where
Whiteside County, Sterling Arpt
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
41.750, -89.680

The AWOS at the Sterling Rock Falls Airport reported a peak wind gust of 65 MPH.

Thunderstorm Wind, Whiteside

When
March 5, 9:37 PM CST
Where
Whiteside County, 2.48 mi NE of Yeoward Addition
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -89.630

A trained spotter reported trees down along Dixon Road. The time of the event was estimated using radar.

Thunderstorm Wind, Stephenson

When
March 5, 9:55 PM CST
Where
Stephenson County, Freeport Albertus Ar
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
42.250, -89.580

The AWOS at the Freeport Airport reported a 59 knot wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016864, 1016865, 1016866, 1016861, 1016860, 1016862, 1016867, 1016868, 1016869, 1016863, 1016870.